... counteract the effects? My son took Benadryl and now has a variety of symptoms, including palinopsia. All tests are clear. He has been given various meds for his symptoms, and various diagnoses but is still suffering ill effects. Thanks for your time. Evelyn
I would recommend consulting a physician or getting a second recommendation. Diphenhydramine has a half life of about 8 hours and any adverse side effects should resolve within a day or two. The visual disturbance you describe could be due to a more serious condition such as trauma, epilepsy, neoplasia or many other serious disorders.
If it has been some time since he took Benedryl then it may not the Benedryl causing this. It may just coincidental that he happened to take Benedryl when it began to happen but it is also possible that the Benedryl precipitated the problem. Palinopsia is considered more of a brain related problem than an eye problem. It can be difficult to find out the cause. Has he seen a neurologist? What other symptoms is he having? Are you sure he has not taken any other drugs? Has he had CT Scans or an MRI of the brain? Here is what the Palinopsia Foundation says: Palinopsia sometimes appears on its own, but is more often accompanied by other visual disturbances such as visual snow, and can be attributed to a number of conditions affecting the brain including, but not limited to, medications, seizure disorders, tumors, occiptal lobe or visual pathway lesions, sub-cortical hemorrhage, and dural arteriovenous malformations. It can also sometimes present in otherwise healthy individuals.
The pathology which leads to palinopsia can occur through several pathways, which makes teasing out the source of a patient’s palinopsia difficult. Though normal negative afterimages are generally understood to be a retinal phenomenon, palinopsia is thought to be a brain-related disorder, and not an eye-related disorder. This is likely because palinopsia is most commonly encountered in connection with diseases, drugs or injuries which affect the brain.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 18 Feb 2010 • 1 answer
Posted 25 Apr 2013 • 2 answers
Posted 27 Jun 2013 • 2 answers
Posted 1 Mar 2015 • 2 answers
Posted 13 Oct 2015 • 1 answer